Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Cleveland, OH

May 22, 2018Holmes County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 5:27 PM EDT for Holmes County, Stark County, Ohio. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 5:27 PM EDT (21:27 UTC)
Expired
May 22, 2018, 5:45 PM EDT
In force
18 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Holmes County, OH, Stark County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:30 PM EDTTSTM WND DMG3 Se Fredericksburg, OH*** 1 INJ *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SE FREDERICKSBURG. BUGGY BLOWN OVER IN SALT CREEK TOWNSHIP ON TOWNSHIP RD 610. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS51 KCLE 222127
SVRCLE
OHC075-151-222215-
/O.NEW.KCLE.SV.W.0027.180522T2127Z-180522T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
527 PM EDT TUE MAY 22 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Stark County in northeastern Ohio...
  Northeastern Holmes County in northeastern Ohio...

* Until 615 PM EDT

* At 526 PM EDT, a severe thunderstorm was located near Winesburg, or
  9 miles northeast of Millersburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Berlin, Brewster, Navarre, Waynesburg, East Sparta, Wilmot,
  Winesburg, Beach City and Mount Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8186 4067 8186 4067 8165 4071 8164
      4073 8111 4072 8124 4065 8124 4065 8143
      4066 8146 4063 8167 4054 8166 4053 8167
TIME...MOT...LOC 2126Z 271DEG 35KT 4063 8176 

HAIL...0.88IN
WIND...60MPH
 
$$

Mullen
1 follow-up statement
531 
WWUS51 KCLE 222145
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
545 PM EDT TUE MAY 22 2018

OHC075-151-222154-
/O.CAN.KCLE.SV.W.0027.000000T0000Z-180522T2215Z/
Stark OH-Holmes OH-
545 PM EDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STARK AND
NORTHEASTERN HOLMES COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northeastern Ohio.

LAT...LON 4055 8186 4067 8186 4067 8165 4071 8164
      4073 8111 4072 8124 4065 8124 4065 8143
      4066 8146 4063 8167 4054 8166 4053 8167
TIME...MOT...LOC 2144Z 271DEG 35KT 4063 8152 

$$

Mullen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:22 PM EDT, 5 minutes earlier.

Area forecast discussion, May 22, 5:22 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
522 PM EDT Tue May 22 2018

.SYNOPSIS...
A cold front across NW OH will push SE of the forecast area this
evening.   High pressure will build south across the Central Great
Lakes Wednesday then drift east and move off the Mid Atlantic Coast
Friday.  Expect dry conditions with a gradual warming trend into the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Severe thunderstorm watch 115 remains in effect for counties
just south of the lakeshore. Removed lakeshore counties with
this update as thunderstorms continue to move east and south
across the area. The threat for severe thunderstorms is
diminishing across the north as cold front pushes east into the
area. Some clearing is pushing into Lucas, Wood and Hancock counties
at this time. Improving conditions will continue to work east
with time this evening. Will peel back watch as storms move out
of the area. Next round will be the next row or two of counties
with the next update.

Previous Discussion...

Severe thunderstorm watch 115 is in effect until 9PM. Cold
front near a Port Clinton to Findlay line. Capes ahead of the
front between 1500-200 j/kg with 30 knots of shear. Convection
will push SE of the forecast area toward 00z and the front will
push south of the forecast area by midnight local. Overnight
high pressure will gradually build into the Central Great lakes
ushering in dry conditions.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will dominate the region Thursday into early Friday.
The high will shift east of the are on Friday with an increase in
low level moisture into Saturday. An upper level trough will be
approaching on Saturday so chances of thunderstorms will be on the
increase.

Temperatures will be above seasonal averages through the short term
period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level trough will cross the region Saturday night with a
weak front sagging into the area. This frontal boundary will likely
be the focus for thunderstorms on Sunday. Another weakening cold
front will move toward the region Monday night into Tuesday with
chances of thunder remaining in the forecast.

Temperatures will remain near to slightly above seasonal
averages.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Cold front just SE of Tol area with broken line of showers
developing ahead of it, from Lake Erie SW into Central IN. It will
become the focus of convection later this afternoon. Convection
should push SE of forecast area by 00z. Stratus deck MVFR with
areas of IFR will develop behind the front overnight. Skies
gradually scatter out from the NW late tonight as high pressure
builds over the Great Lakes. High pressure will remain over the
forecast area into the weekend.

OUTLOOK...VFR.

&&

.MARINE...
Cold front currently crossing the lake and will be south of it by
early evening. High pressure will then build into the region and
persist into early Friday. Southwesterly winds on Wednesday may
build waves to 2 to 4 feet for a brief period from Conneaut to
Ripley. Winds will become light and variable Wednesday night into
early Friday. Southwesterly winds increase on on Friday and continue
into Saturday. At this time it does not appear waves will build
enough to warrant a small craft advisory.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...DJB
MARINE...Mullen
Hazardous weather outlook, May 22, 5:25 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
525 PM EDT Tue May 22 2018

OHZ021>023-027>033-036>038-047-PAZ003-232130-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
525 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Some of the thunderstorms may be strong to severe. The greatest
threat will be from damaging winds. The thunderstorms may also
produce brief heavy rain which may cause ponding of water and minor
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is currently in place.

LEZ061-142>149-162>169-OHZ003-006>014-017>020-089-PAZ001-002-232130-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
525 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 4:23 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
423 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             6 N MANSFIELD           40.85N 82.53W
05/22/2018  E0.75 INCH       RICHLAND           OH   TRAINED SPOTTER

&&

RILEY
Special weather statement, May 22, 4:33 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
433 PM EDT TUE MAY 22 2018

PAZ003-222100-
Crawford-
433 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CRAWFORD COUNTY...

At 433 PM EDT, a strong thunderstorm was located 8 miles southwest of
Guys Mills, or 9 miles southeast of Meadville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4161 7983 4155 7992 4154 7993 4151 7998
      4149 8000 4148 8015 4162 8015 4162 7983
      4161 7981
TIME...MOT...LOC 2033Z 270DEG 25KT 4153 8006

Mullen
Special weather statement, May 22, 4:36 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
436 PM EDT TUE MAY 22 2018

OHZ021-022-031-032-222115-
Summit-Portage-Stark-Wayne-
436 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PORTAGE...STARK...
SOUTHERN SUMMIT AND EASTERN WAYNE COUNTIES...

At 434 PM EDT, a strong thunderstorm was located over Hartville, or
10 miles southeast of Akron, moving southeast at 40 mph. A second
strong thunderstorm was near Dalton moving southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with
these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4067 8165 4067 8175 4071 8189 4080 8195
      4114 8147 4113 8127 4098 8109 4074 8109
      4072 8112 4072 8123 4066 8125 4065 8165
TIME...MOT...LOC 2034Z 287DEG 33KT 4097 8138

Clark
Local storm report, May 22, 5:16 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
516 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ALLIANCE                40.91N 81.12W
05/22/2018  E0.75 INCH       STARK              OH   TRAINED SPOTTER

&&

RILEY
Special weather statement, May 22, 5:16 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT TUE MAY 22 2018

OHZ031-032-038-222200-
Holmes-Stark-Wayne-
516 PM EDT TUE MAY 22 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STARK...
SOUTHEASTERN WAYNE AND NORTHEASTERN HOLMES COUNTIES...

At 515 PM EDT, strong thunderstorms were clustered near Holmesville,
or 8 miles north of Millersburg, moving east at 40 mph.

Winds in excess of 45 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4055 8201 4077 8196 4083 8133 4080 8109
      4073 8109 4072 8123 4065 8124 4065 8144
      4066 8144 4063 8167 4051 8167
TIME...MOT...LOC 2115Z 280DEG 34KT 4068 8187

Mullen
Local storm report, May 22, 5:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
522 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     4 NNE CRESTLINE         40.84N 82.72W
05/22/2018                   RICHLAND           OH   LAW ENFORCEMENT

            4 POWER POLES DOWN.

&&

RILEY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:41 PM EDTSpecial Weather StatementCLEKnox64 min
May 21, 8:54 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Knox, Marion, Morrow, Richland3 hr
May 21, 9:07 PM EDTSpecial Weather StatementCLEAshland, Holmes, Wayne53 min
May 21, 9:30 PM EDTFlash Flood WarningCLEAshland, Morrow, Richland6 hr
May 21, 10:00 PM EDTSpecial Weather StatementCLEHolmes, Stark, Wayne60 min
May 21, 10:11 PM EDTAreal Flood AdvisoryCLEHolmes, Wayne3 hr
May 21, 11:44 PM EDTAreal Flood AdvisoryCLEKnox, Morrow3 hr
May 22, 1:23 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain52 min
May 22, 2:08 PM EDTSpecial Weather StatementCLESeneca22 min
May 22, 2:12 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit44 min
May 22, 2:16 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Seneca, Wyandot59 min
May 22, 2:34 PM EDTSpecial Weather StatementCLEHancock56 min
May 22, 2:43 PM EDTSevere Thunderstorm WarningCLEPortage47 min
May 22, 2:46 PM EDTSevere Thunderstorm WarningCLETrumbull44 min
May 22, 2:47 PM EDTSpecial Weather StatementCLEHuron58 min
May 22, 3:12 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot63 min
May 22, 3:16 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Seneca, Wyandot3 hr
May 22, 3:17 PM EDTSevere Thunderstorm WarningCLEHancock43 min
May 22, 3:23 PM EDTSevere Thunderstorm WarningCLEAshland, Richland52 min
May 22, 3:27 PM EDTSevere Thunderstorm WarningCLETrumbull22 min
May 22, 3:42 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
May 22, 3:58 PM EDTSpecial Weather StatementCLEWayne47 min
May 22, 4:00 PM EDTSpecial Weather StatementCLEMahoning30 min
May 22, 4:15 PM EDTSpecial Weather StatementCLEAshland, Richland45 min
May 22, 4:22 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Morrow, Richland, Wayne53 min
May 22, 4:36 PM EDTSpecial Weather StatementCLEStark, Wayne39 min
May 22, 4:57 PM EDTSevere Thunderstorm WarningCLEStark33 min
May 22, 5:16 PM EDTSpecial Weather StatementCLEHolmes, Stark44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.